Home / Health Risks / Nicotine Overdose
nicotine overdose

Nicotine Overdose

Nicotine is found in tobacco products of all kinds. While nicotine overdose is rare, it does happen. Poisonings and reports of nicotine overdose symptoms are on the rise for several reasons, one of which is the use of liquid nicotine in e-cigs. Signs of nicotine overdose can also be seen in young farmhands who cultivate fresh tobacco leaves and are unaware of the precautions that need to be taken when working with green, wet tobacco leaves.

Sources of Nicotine *

Nicotine is found in tobacco and tobacco products. Cigarettes, pipe tobacco, chewing tobacco, fresh tobacco leaves, electronic cigarettes and their refills are the most common culprits. It is also found in nicotine gum and patches that are formulated in dosages that help people eliminate their need for the drug. The amount of nicotine in medications designed to help people stop smoking is minimal, but can often be misused causing people to overdose on nicotine or exhibit symptoms associated with overdosing or poisoning.

Nicotine is also found in certain pesticides. Individuals who work with insecticides and other forms of pesticides run the risk of exposure to many different toxic chemicals. If this is the case, the person may also have signs and symptoms of being exposed to other forms of toxins including arsenic and formaldehyde. Individuals who work in the pest control industry are required to take several hours of training so they would understand how to handle various types of chemicals. This helps to reduce the risk of exposure and can prevent overdosing or accidental poisoning.nicotine overdose

Nicotine Patch Overdose *

Overdose caused by nicotine patches are not uncommon. Misuse of the patch, or any other product designed to help a person quit smoking can cause a person to exhibit symptoms. Patches are easy to use because once they are placed on the skin, the nicotine is absorbed gradually through the skin, allowing the person to go about their daily routine without fear of missing a dose of medicine. Overdosing commonly occurs when a person applies a second patch before removing the first. While this is easily remedied and not as common as people think, it does occur.

Symptoms of Nicotine Overdose *

The symptoms of nicotine overdose will depend on how the drug entered the body. A good portion of the symptoms will be the same, such as:

  • Headache
  • Vomiting
  • Rapid or irregular heartbeat
  • Rapid breathing
  • Breathing stops
  • Fainting
  • Confusion
  • Coma
  • Difficulty breathing
  • Convulsions
  • Depression
  • Burning sensation in the mouth and nasal passages
  • Weakness
  • Muscle spasms and twitching
  • Agitation
  • Abdominal cramps

Some of the symptoms may be more severe than others, depending on the person’s size, the amount of time exposed and other factors concerning their general health.

The type of symptoms a person experiences will also be determined by how the nicotine entered the symptoms. Liquid nicotine can enter the system through vapor, ingested orally (very rare and in most cases, accidentally) and by being absorbed through the skin. When nicotine is absorbed through the skin, there will more than likely be some degree of skin irritation at the location. Nicotine patches are closely monitored for any type of reaction. People who have extremely sensitive skin are often discouraged from using the patches because of adverse skin reactions that may occur.

It is extremely important to notify your attending physician immediately if any symptoms are noticed when using a product to stop smoking. If a skin reaction is observed, most doctors will also want to monitor the patient for other possible side effects or allergic reactions. They may also start out using the lowest possible dosages to minimize any potential risk.

Who Is at the Most Risk? *

While smokers are constantly exposed to nicotine through cigarettes and pipe tobacco, they are not the ones at the highest risk of overdose. Individuals who are exposed to the fresh leaves of the tobacco plant are thought to be at the most risk, primarily because the nicotine passes easily from the wet tobacco leaves to the skin of the farmers who work the fields. Unless the workers understand the risks of being exposed to such high levels and take the necessary precautions, they can easily be exposed and subsequently overcome by the drug’s toxic effects.

Another group of people who are at high risk are those who work with or use liquid nicotine. If liquid nicotine is ingested orally, it can be extremely toxic. Over time, it can lead to coma and eventually, even death. Individuals who use electronic cigarettes and must fill their cartridges up with liquid nicotine can actually end up breathing in more of the drug than if they had continued smoking cigarettes.

Small children who are exposed to cigarettes in the home may also be at risk if they play with the ashtrays or try to eat the butts. It is extremely important that all ashtrays be kept away from children. Dumping ashtrays frequently and storing them on high shelves away from the reach of little hands is the best way to protect children from exposure to nicotine.

Nicotine Overdose Treatment *

If nicotine was absorbed through the skin, the first thing to do is to thoroughly wash the area with a mild soap. Remove any clothing that may have nicotine on it and keep it as far away as possible to prevent causing another reaction. Do not rub or scrub the area, gently allow water to wash over the area while applying a mild soap. Rinse with warm flowing water and pat dry.

nicotine overdoseIf nicotine was ingested, it is important to not cause the patient to vomit. This may increase the risk or make the situation worse. Most doctors will prescribe the use of activated charcoal. Activated charcoal binds to toxins and neutralizes them until they can be safely eliminated by the body. Once the charcoal has bonded with the nicotine, it is much harder for the digestive system to break it down and send it throughout the body. Once nicotine has entered the blood stream, it can be difficult to reduce the severity of the symptoms.

Once the level of nicotine in the system has been controlled, the prognosis of a nicotine overdose patient is good. Immediate response to symptoms and quick thinking by medical professionals can reduce the length of time it takes to get a patient back on track. While actual nicotine ingestion is rare, it does occur and emergency rooms are well prepared to handle just this type of emergency. In severe cases, where a large amount of nicotine has been allowed to enter the body, the patient may be required to remain in the hospital until the medical staff can determine what type of aftercare will be needed.

Can you overdose on nicotine? The answer is yes and in a variety of ways. It is important to know how much nicotine is needed to cause an overdose and what types of exposure allow nicotine to enter the body. Each person’s physical make up will determine just how susceptible they are to an actual overdose. Nicotine poisoning is also extremely dangerous and is sometimes confused with nicotine overdose. If you have any questions about nicotine poisoning or the symptoms associated with a nicotine overdose, contact your family physician.

Talking to your doctor will help you determine your level of risk as well as provide you with several options if you are interested in quitting smoking, chewing or vaping. It is important to have as many as possible so you can make an informed decision.

 

Comments

Check Also

smoking triggers

Know Your Smoking Triggers!

ContentsSmoking TriggersAfter DinnerWith CoffeeLong RidesOther SmokersDrinkingOpen AirBreaksStressHow to Handle Smoking TriggersOur attachment to the cigarette …

Leave a Reply

Your email address will not be published. Required fields are marked *